Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Salt Lake City, UT

August 3, 2017Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2017, 3:55 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:55 PM MDT (21:55 UTC)
Expired
Aug 3, 2017, 9:45 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WGUS55 KSLC 032155
FFWSLC
UTC025-040345-
/O.NEW.KSLC.FF.W.0033.170803T2155Z-170804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
355 PM MDT THU AUG 3 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 945 PM MDT
    
* At 352 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the headwaters of Paria River. Rainfall in excess 
  of one inch has already fallen and storms in the area will 
  continue to produce heavy rain. 

* Flash flooding is expected to begin shortly and will move down the 
  Paria River through the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3736 11210 3738 11184 3700 11175 3700 11195

$$

CD
2 follow-up statements
725 
WGUS75 KSLC 032354
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
554 PM MDT THU AUG 3 2017

UTC025-040345-
/O.CON.KSLC.FF.W.0033.000000T0000Z-170804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
554 PM MDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

At 552 PM MDT, Doppler radar indicated thunderstorms and rain 
showers producing heavy rain across the warned area continue to 
develop. This is likely resulting in flash flooding.

Flash flooding will remain over mainly rural areas of south central 
Kane County, specifically at the Paria River headwaters. While rain 
and thunderstorms begin to diminish, flooding may continue to occur 
downstream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3736 11210 3738 11184 3700 11175 3700 11195

$$

CD
288 
WGUS75 KSLC 040347
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
947 PM MDT THU AUG 3 2017

UTC025-040354-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-170804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
947 PM MDT THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 945 PM MDT...

The heavy rain has ended along the Paria River drainage. However, 
the Paria will continue to run high from the earlier heavy rain 
through late this evening as runoff gradually recedes. Please 
continue to heed any remaining road closures.

LAT...LON 3736 11210 3738 11184 3700 11175 3700 11195

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:14 AM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 3, 10:14 AM MDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MDT Thu Aug 3 2017

.UPDATE...With dewpoints running about 5F higher across southern
Utah compared to 24 hours ago, expect deeper instability later
this afternoon with MUCAPE values approaching the 1000-1500 J/KG
range by 2000 UTC. Elected to increase pops across southern Utah
due to deeper instability and increased lift associated with a
shortwave trough upstream near the ID/NV border. Will be keeping a
close eye on southern Utah this afternoon for potential flash
flooding concerns, given the better instability/moisture and
down-drainage storm motion. Although LCL heights are on the
higher side, mean steering flow out of the N-NW at 5 knots will
favor thunderstorms moving slowly down drainage.

&&

.SYNOPSIS...Strong high pressure aloft centered over the western
Great Basin will remain the dominant feature for Utah through the
balance of the week. Limited moisture will remain in place across
the north, with deeper moisture across southern Utah.

&&

.PREVIOUS DISCUSSION...An elongated ridge axis remains aligned
from nrn CA to central NM early this morning with a generally dry
nwly flow over most of our CWA. A weak disturbance sliding e-se
out of nrn NV into nrn UT has generated some cloudiness and a few
light showers on the TDWR radar.

Do not expect more than light sprinkles from these this morning
and have kept mentionable pops out of the forecast until this
aftn. Convection should develop again across mainly central and
srn UT this aftn with a potential for isolated heavy rain along
and south of the ridge axis in the deeper moisture, basically from
about Cedar City south. Slightly better instability should bring
an uptick in the coverage from yesterday. Cannot rule out a weak
cells over the Uinta mtns and Wasatch Plateau and left a small
chance for that area too.

Temps look to cool a little across the south today due to the
slight increase in convection while the north stays warm again.

Little change in this pattern is expected thru Fri altho the ridge
axis could shift a little south. Deeper moisture should still hang
along the AZ border due to the light flow with any threat of heavy
rain staying in this area.

The ridge over the Great Basin
begins to weaken through the day Saturday, as a shortwave trough
starts to push into California. Ahead of this trough, weak low-
level southwesterly flow will help to bring some additional
moisture into the area. Between the lower heights and increased
cloud cover, Saturday will likely be a somewhat cooler day across
much of the CWA, though the best convective activity should still
remain across the southern half of Utah.

Moisture continues to push northward through Saturday night and
Sunday, with precipitable water values of at least 0.9 inches
expected to make it up to about Ogden by 00Z Monday. There is some
concern that Sunday will become too cloudy across the north to get
great convection, so have kept the best POPs across the central
and southern portions of the CWA. However, the cooling trend
definitely looks to continue, with the forecast currently calling
for about a 5 degree cool down from Saturday to Sunday across the
north. There is chance even this cooling is not enough, as some
MOS guidance has highs in the low-to-mid 80s across the Wasatch
Front on Sunday.

For the beginning of next work week, the high circulation re-
establishes itself over southern Arizona, with a persistent west-
southwest flow pushing some drier air into the southern portions
of Utah. However, the airmass across northern and central Utah
remains moist, and convective development will likely be aided by
a series of weak disturbances sliding over the ridge and across
the Great Basin. Have maintained elevated POPs across the northern
half of the CWA for Monday and Tuesday, and these POPs will
likely have to be increased in the future, especially when it gets
close enough to potentially time the waves coming across the
area. Temperatures for the first half of the week look to remain
noticeably cooler than the relentless heat that dominated most of
July.

Heading into Wednesday and Thursday, models are in fairly good
agreement about strengthening the shortwave trough sitting over
California, and pushing the high center eastward to New Mexico and
Texas. This could increase the dry southwesterly flow, allowing
some of this drier air to start permeating into northern Utah
and southwest Wyoming. Have kept a slow downward trend in POPs and
very slow upward trend in temperatures for days 6 and 7.

&&

.AVIATION...VFR conditions to continue at the SLC terminal today
and tonight. Winds at the SLC terminal are expected to switch to
the northwest around 17-19Z, then back to southeast around 03-05Z.

&&

.FIRE WEATHER...A generally dry west to northwest flow will
continue across the northern and central portions of the district.
Local critical fire weather conditions are possible across the
northern Wasatch Mountains again this afternoon and Friday as RH
drops into the mid teens and breezy west to northwest winds
develop each afternoon. Isolated weak thunderstorms are still
possible over the Uintas southward across the Wasatch Plateau
today and Friday. Storms over the south will be somewhat stronger
and have a better chance of wetting rains. Moisture will spread
northward this weekend bringing an increase in thunderstorm
coverage to the north.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

UPDATE...Lukinbeal
PUBLIC...Wilensky/Schoening
AVIATION...Van Cleave
FIRE WEATHER...Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 3, 5:03 AM MDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
503 AM MDT Thu Aug 3 2017

UTZ001>016-019>021-517-518-WYZ021-041200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
503 AM MDT Thu Aug 3 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will fire up again today across
the Uinta mountains and Wasatch Plateau. Scattered showers and
thunderstorms are expected across the southern outlook area. Most
of these will remain over the higher terrain and across extreme
southern Utah. Locally heavy rains are possible with the showers
and storms across the far south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The coverage of showers and storms will stay about the same on
Friday with a continued chance of locally heavy rains across the
far south. Thunderstorm coverage should increase this weekend and
continue into early next week with the threat of heavy rainfall
spreading across more of the outlook area> This will bring a risk
of isolated flash flooding of slot canyons, dry washes and burn
scars.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.